Leukoderma is the name given to white patches on the skin. These patches are due to the partial or total loss of skin pigmentation. There are many causes of leukoderma. Vitiligo is a specific type of leukoderma and is often, although incorrectly, used interchangeably with the term leukoderma (sometimes spelled leucoderma).
There are many causes of leukoderma, some of which include:
- Exposure to depigmentation agents, e.g. p-tertiary butyl phenol
- Leukoderma occurs on the exposed parts of the body, but other areas not necessarily in contact with the chemicals may also be affected
- Depigmented areas may continue to arise even after the patient is no longer in contact with the chemicals
- Repigmentation may or may not occur
- FDA Drug Safety Communication: FDA reporting permanent skin color changes associated with use of Daytrana patch (methylphenidate transdermal system) for treating ADHD
- Ghasri P, Gattu S, Saedi N, Ganesan A. Chemical leukoderma following application of transdermal methylphenidate patch. Journal of the American Academy of Dermatology. 2012;66(6):e237-e238. doi:10.1016/j.jaad.2011.03.030.
On DermNet NZ:
See the DermNet NZ bookstore